Wyoming, 2017

Damaging Wind in Wyoming, July 3, 2017

July 3, 2017 · NWS RIW · 1 event in 1 county or zone

A line of showers and thunderstorms moved off of the Abasarokas and into the Big Horn Basin. As the convection moved into drier air, it collapsed and produced some strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of showers and thunderstorms moved off of the Abasarokas and into the Big Horn Basin. As the convection moved into drier air, it collapsed and produced some strong outflow winds. The Greybull airport recorded a wind gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 1:14 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 3, 1:14 PM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
214 PM MDT Mon Jul 3 2017

.SHORT TERM...(This evening through Thursday)

Enough instability with daytime heating for a few showers and
thunderstorms this evening across the northern mountains and
adjacent foothills, as well as over South Pass and points
southeast. The main hazard will be gusty outflow winds. Later this
evening into the overnight hours a weak disturbance currently
across western ID will push east across the forecast area which
could result in some shower activity over the northern mountains
as well as a period with mid-level cloudiness.

For the 4th of July, hot and dry conditions are expected as a
strong ridge of high pressure begins to build across the region.
Models are showing 30+ meter rises at 500mb in 12 hours. Cannot
rule out a very isolated shower or thunderstorm in the mountains,
but with strong ridging and warming temps aloft should keep a lid
on convection. Thus will keep the 4th dry. Temperatures will
continue to warm with highs lower to mid 90s east, and in the 80s
west.

Wednesday and Thursday, strong ridging will continue across the
Rockies with the center across the Grand Junction/Four Corners
area. Location of any isolated late day convection remains a
challenge, but the northern mountains and adjacent foothills look
to have the best shot for isolated convection as weak disturbances
in the ridge impact the area.

The warmest day for most locations will occur Wednesday as 700mb
temperatures climb to between +17 and +20C. This will result in
high temps in the mid to upper 90s east with some places /mainly
Big Horn Basin/ possibly reaching the century mark. Western areas
will be in the mid 80s to near 90 degrees.

A shortwave trough pushing southeast out of Canada into Northern
Plains/Upper Midwest late Wednesday night/Thursday is expected to
push slightly cooler temps east of the Divide, but with little or
no improvement along and west of the Divide.

.LONG TERM...(Thursday night through Monday)

Ridge of high pressure over the Four Corners region will hold tough
during the long term portion of the forecast. Medium-range forecast
models in good agreement with the overall synoptic pattern evolution
through next Monday. Ridge axis will generally be to our west
through about Saturday with a slight eastward shift Sunday and
Monday. The main story will continue to be the above normal
temperatures. Daytime highs 5-10F above normal are expected. There
could be a backdoor, weak cold front that slides some cooler into
northeast Wyoming, including Johnson County, on Friday. Otherwise,
700mb temperatures hold in the +16C to +18C range for most of the
period and the very warm temperatures will continue. Enough moisture
within the ridge and in northerly surges along the backside of the
Four Corners high to keep a slight chance of diurnal convection each
afternoon and evening. Temperature-dew point spreads will remain
anywhere from 40-50F, so the main hazard will still be gusty outflow
wind rather than small hail or heavy rain. Moisture surges and weak,
embedded disturbances will be difficult to time this far in advance.
No doubt we will contend with a few of each during the the Friday to
Monday time frame, but those will be handled much better as we get
into the shorter term forecast periods. The very warm and dry
weather will lead to a continued increase in fire danger across the
lower elevations. With northwest flow aloft during much of the
period, any gusty surface wind will be from that direction. However,
even prone areas can only expect 10-20mph winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)

VFR conditions will remain through 00Z/Wednesday. Convection
has become more widespread this afternoon with the mountains
serving as the genesis regions. A weak disturbance moving in
from the west is likely to increase convection over northwest
Wyoming late this afternoon and evening. Have continued VCTS at
KCOD for a brief time this evening before the sun sets and
instability decreases. Gusty outflow wind of at least 30-40kts
would again be the primary hazard as sub-cloud environment is
very dry. Gusty west-northwest surface wind of 12-24kts at KRKS,
KPNA, and KBPI will subside to around 10kts between 01Z-03Z/Tuesday.
Winds at other terminals will be at or less than 10kts. Weak
convection may persist across far northern Wyoming until around
09Z/Tuesday. Otherwise, little more than FEW-SCT high-based cumulus,
with isolated showers over the mountains Tuesday afternoon. Expect
10-18kt west-northwest surface winds again at the three southwest
Wyoming terminals Tuesday afternoon.

&&

.FIRE WEATHER...

A building ridge of high pressure will result in hot and mainly
dry conditions over the next few days. There could be very
isolated late day thunderstorms near mountains, mainly over the
north. The main hazard from this activity will be gusty outflow
winds. Otherwise winds will be mainly light.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Murrell
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Murrell
Hazardous weather outlook, Jul 3, 2:59 AM MST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
359 AM MDT Mon Jul 3 2017

WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
359 AM MDT Mon Jul 3 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Monday...Isolated thunderstorms across portions of northern
Wyoming this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wednesday through Sunday...Isolated to widely scattered afternoon
and evening thunderstorms, mainly in and near the mountains.
Gusty outflow wind will be common near any activity.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and any
size hail. Thank you.

Team Riverton

In the hours before

Special weather statement, Jul 3, 4:43 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
543 PM MDT Mon Jul 3 2017

WYZ002>006-040145-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Cody, Meeteetse, Thermopolis, and Worland
543 PM MDT Mon Jul 3 2017

...Wind Gusts 40 to 50 mph Possible from Showers and Storms This
Evening...

Isolated showers and thunderstorms have developed over the
Absaroka Mountains into the northern Horn Basin as of 530 PM
Monday. These showers and storms will move east across the lower
elevations of the Big Horn Basin through at least 8 PM Monday.
Many of these showers and storms will be short-lived and little
rainfall is expected. However, gusty outflow wind of 40 to 50 mph
will be possible with any of these showers and storms, especially
as they collapse. Boaters on Buffalo Bill and Bighorn reservoirs
should remain alert and be ready to head to shore immediately. The
other hazard will be lightning. Remember, the safest place to be
when lightning strikes is inside sturdy shelter.
Special weather statement, Jul 3, 5:28 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
628 PM MDT MON JUL 3 2017

WYZ004-040100-
North Big Horn Basin-
628 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm over
Elk Basin, which is 15 miles north of Powell, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Deaver and Frannie around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4484 10842 4484 10893 4500 10893 4500 10843
TIME...MOT...LOC 0027Z 268DEG 15KT 4497 10883

Meunier
Special weather statement, Jul 3, 5:46 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
646 PM MDT Mon Jul 3 2017

WYZ001-012-040330-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
646 PM MDT Mon Jul 3 2017

...Some Thunderstorms with Erratic Wind Gust, Small Hail This
Evening...

Widely scattered showers and thunderstorms moving across
northeast Idaho will move into the western edge of Yellowstone
National Park around 830 pm, into the Old Faithful area around 9
pm. The main hazards with these showers and storms will be gusty
outflow wind 30 to 40 mph and deadly cloud-to-ground lightning. A
few storms may also produce small hail.

Boaters on Jackson Lake and Yellowstone Lake should remain alert
and be ready to head to shore immediately. Gusty wind can capsize
small boats and the lightning may strike with little warning.
Remember, the safest place to be when lightning strikes is inside
sturdy shelter and off the water.
Special weather statement, Jul 3, 7:07 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
807 PM MDT MON JUL 3 2017

WYZ004-006-008-040245-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West-
807 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG HORN AND NORTH
CENTRAL WASHAKIE COUNTIES UNTIL 845 PM MDT...

At 805 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from near Medicine Wheel to
Greybull to 16 miles south of Otto. Movement was east at 30 mph.

Winds in excess of 45 mph will be possible with these storms.

Outflow winds from these showers and thunderstorms will be near...
Basin around 810 PM MDT.
Worland, Worland Municipal Airport and Shell Falls around 840 PM
MDT.

LAT...LON 4483 10783 4481 10782 4479 10783 4477 10776
      4472 10775 4471 10768 4468 10767 4470 10762
      4469 10759 4466 10752 4463 10752 4464 10750
      4461 10747 4460 10739 4455 10736 4454 10733
      4451 10731 4387 10771 4412 10839 4485 10793
TIME...MOT...LOC 0205Z 288DEG 28KT 4477 10790 4447 10809 4417 10827

Meunier

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 3, 7:11 PM MST
Where
Big Horn County, Greybull Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

The Greybull airport recorded a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699179.